Mississippi, 2006

Hail in Mississippi, May 14, 2006

May 14, 2006 · NWS JAN · 2 events in 2 counties and zones

This is the continuation of the "elevated" supercell storm that moved out of eastern Tensas Parish into Claiborne County near Grand Gulf. As this supercell moved into the county, large hail continued to fall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

This is the continuation of the "elevated" supercell storm that moved out of eastern Tensas Parish into Claiborne County near Grand Gulf. As this supercell moved into the county, large hail continued to fall. Golf ball sized hail fell in Grand Gulf with some slightly larger hail falling just to the southwest. The main core of this storm tracked southeast toward Port Gibson and then toward Peyton. Quarter to golf ball sized hail continued to fall with this storm until it moved into southwest Copiah County. The storm entered Copiah County about 8 miles north of Pleasant Hill and tracked southeast toward the Community of Bowerton. Penny to quarter sized hail fell before the storm weakened in southern Copiah County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 14, 1:53 AM CST, 6 hours 27 minutes earlier.

Area forecast discussion, May 14, 1:53 AM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
253 AM CDT SUN MAY 14 2006

.DISCUSSION...NOT A LOT OF CHANGES IN PREVIOUS THINKING AS NW FLOW
REMAINS OVERHEAD THROUGHOUT THE ENTIRE FORECAST. THIS WILL CONTINUE
THE BELOW NORMAL TEMPS AND LOW POPS THROUGH NEXT WEEKEND.

COLD FRONT ALREADY IN THE CWA WITH SHRA AND TSRA TRYING TO DEVELOP.
THROUGH 07Z MOST OF THE ACTIVITY HAS REMAINED OUT OF THE AREA. THIS
FRONT WILL SOMEWHAT STALL/WEAKEN AS IT APPROACHES THE I 20 CORRIDOR
THIS MORNING. ALONG AND SOUTH OF THE FRONT SHRA AND TSRA WILL
CONTINUE. BY MIDDAY THOUGH SHRA AND TSRA WILL COME TO AN END NORTH
OF I 20 AND BY AFTERNOON AS THE NEXT S/W APPROACHES THE FRONT WILL
ONCE AGAIN PUSH SOUTH. THIS WILL END PRECIP CHANCES FOR THE ENTIRE
CWA BY THIS EVENING. WITH THAT SAID I WILL AGAIN CUT GUIDANCE
DRASTICALLY ACROSS THE NORTH. WILL ALSO KEEP A CLOSE EYE ON
CONVECTION TO SEE IF AN UPDATE IS NEEDED TO RAISE POPS ACROSS THE
WEST IF IT LOOKS LIKE RAIN WILL BE MORE WIDESPREAD AROUND SUNRISE. AS
FOR STRONG TO SEVERE WEATHER...A FEW STORMS WILL BE POSSIBLE OF
APPROACHING SEVERE LIMITS IN THE SOUTHWEST THIS MORNING WHERE THE
BEST INSTABILITY...LAPSE RATES...AND MOISTURE WILL STILL BE LOCATED.
OVERALL THOUGH THE SEVERE THREAT WILL QUICKLY BE DIMINISHING AFTER
SUNRISE AS THE DEEP LAYER SHEAR DECREASES AND BEST INSTABILITY AND
MOISTURE IS SHOVED BACK TO THE SOUTHWEST OVER TX AND LA. ALSO LAPSE
RATES WILL NOT BE AS IMPRESSIVE DUE TO THE LL COOLING WITH THE
APPROACH AND PASSAGE OF THE FRONT. HIGHS ARE A LITTLE TRICKY TODAY.
MOS CAME BACK DOWN IN SOME LOCATIONS COMPARED TO LAST NIGHT BUT
LOOKING AT THE H925 AND H85 TEMPS MID 70 TO NEAR 80 WOULD BE POSSIBLE
TODAY. THE DECIDING FACTORS TODAY WILL BE THE SPEED AND STRENGTH OF
THE FRONT AND CLOUD COVER/RAIN. I FULLY EXPECT TO SEE GOOD CLOUD
COVER TODAY HINDERING MIXING AND IF THERE IS RAIN TEMPS WILL BE
COOLER THAN MOS. THAT SAID I THINK MOS IS PRETTY GOOD TODAY WITH THE
EXCEPTION OF THE NW AND I WILL ONLY CUT GUIDANCE IN THAT AREA TODAY.

TONIGHT AND TOMORROW...WITH THE FRONT SOUTH OF THE AREA AND THE SFC
HIGH PRESSURE BUILDING...COOLER AND DRIER AIR WILL FILTER IN. ALSO
EXPECT TO SEE CLOUDS CLEARING THROUGH THE DAY TOMORROW. THE ONLY
PLACE WHERE CLOUDS COULD STILL BE A PROBLEM WILL BE IN THE NW WHERE
YOU START TO GET CLOSER TO THE COLD CORE. WITH THAT LOWS TOMORROW
MORNING WILL BE IN THE UPPER 40S TO MID 50S AND THIS IS A FEW
DEGREES BELOW GUIDANCE IN CERTAIN LOCATIONS(GLH...GWO...AND TVR
MAINLY). AS FOR HIGHS TOMORROW. I CANT MAKE ANY HUGE IMPROVEMENTS
OVER GUIDANCE AS MOS CAME DOWN PRETTY GOOD DOESNT LOOK TO BAD. H925
TEMPS OF 11-14C AND H85 TEMPS OF 6-8C SUGGEST UPPER 60S TO MID 70S.
I SEE NO REASON TO GO AGAINST THAT AND WILL STICK PRETTY CLOSE TO
GUIDANCE VALUES FOR HIGHS. /CAB/

NOT A WHOLE LOT OF CHANGE FOR THE EXTENDED PORTION OF THE FORECAST
FROM WHAT WAS ADVERTISED YESTERDAY. ANOMALOUS UPPER LOW OVER THE OHIO
VALLEY WILL CONTINUE TO KEEP THE REGION WELL BELOW CLIMO READINGS
THROUGH MID-WEEK. BASICALLY 50S FOR LOWS AND 70S FOR HIGHS...NOT TOO
SHABBY FOR MID MAY THE MAIN ISSUE FOR THE MID WEEK PERIOD WILL BE
SCT CONVECTION TUE/WED AFTERNOON. COLD TEMPS ALOFT...NEARLY -20C AT
H5...WILL PROMOTE STEEP LAPSE RATES AND ABOUT 500-700 MLCAPE AS SFC
HEATING TOPS OUT IN THE MID 70S. DEEP LAYER SHEAR WILL BE AROUND
20KTS AND MAY SUPPORT SOME ORGANIZED CLUSTERS. THERE MAY BE SOME
SMALL HAIL POTENTIAL BUT DUE TO THE LOW AMOUNTS OF INSTABILITY WILL
JUST WAIT AND SEE HOW ALL THIS EVOLVES OVER THE NEXT FEW DAYS. AS FOR
POPS...JUST FOLLOWED GUIDANCE AS THERE IS NO REASON TO DEVIATE.

BY THU...MID-LEVEL CAPPING WILL MOVE IN AS LOW-LEVEL AND MID-LEVEL
FLOW BECOMES MORE WESTERLY. THIS WILL ALSO PROMOTE WARMER HIGHS
THU/FRI. GUIDANCE LOOKED A BIT LOW FOR 925MB TEMPS 18C ON THU AND
20C ON FRI...SO I EITHER WENT WITH OR INCREASED A FEW DEGREES.
ACTUALLY...GUIDANCE YESTERDAY WAS A BIT WARMER AND MORE INLINE WITH
WHAT THOSE 925MB TEMPS SUPPORT FOR MID MAY. AS FOR POPS...HAVE
CONTINUED TO CUT AND KEEP THEM LOW DUE THE CAPPING THE FORECAST
SOUNDINGS ARE INDICATING.

WE MAY SEE SOME BETTER RAIN CHANCES BY SUN AS A ANOTHER SFC FRONT
NEARS FROM THE NORTH AND A UPPER SHEAR AXIS SETS UP OVER TX. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       76  53  72  51 /  46   3   3   5
MERIDIAN      73  51  73  48 /  46   3   3   5
VICKSBURG     76  52  73  53 /  48   3   3   5
HATTIESBURG   78  56  76  48 /  42   4   4   4
NATCHEZ       76  56  73  49 /  49  10   3   4
GREENVILLE    73  51  71  53 /   6   2   3  11
GREENWOOD     73  49  71  51 /   6   3   3  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: CAB
LONG TERM: CME
Hazardous weather outlook, May 14, 6:05 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
705 AM CDT SUN MAY 14 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151205-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
705 AM CDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING
WEST OF INTERSTATE 55 AND SOUTH OF I 20. A FEW THUNDERSTORMS MAY
BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS DURING
THE MORNING HOURS. THE PRIMARY SEVERE STORM RISK WILL BE LARGE
HAIL WITH HAIL TO THE SIZE OF QUARTERS POSSIBLE.

AN UNSTABLE AIRMASS REMAINS IN PLACE ACROSS NORTHEAST LOUISIANA
AND WESTERN MISSISSIPPI AND AS A COLD FRONT PUSHES SOUTH
ADDITIONAL THUNDERSTORMS MAY DEVELOP THIS MORNING. SHEAR AND
INSTABILITY WILL DECREASE THROUGH THE DAY BUT THIS MORNING THERE
WILL STILL BE ENOUGH TO HELP STORMS APPROACH STRONG TO SEVERE
LIMITS. WITH THE FAIRLY COLD TEMPERATURES ALOFT HAIL WILL BE THE
PRIMARY THREAT WITH THE STORMS THIS MORNING. BY MIDDAY THE BEST
INSTABILITY AND SHEAR WILL MOVE OUT OF THE OUTLOOK AREA AND AS
THE FRONT MOVES THROUGH RAIN CHANCES WILL END AND THUS WILL THE
SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 14, 4:04 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
504 AM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     HAIL             2 N EUDORA              33.15N 91.26W
05/14/2006  M0.88 INCH       CHICOT             AR   LAW ENFORCEMENT

            DIME TO NICKEL HAIL.

&&

CME
Local storm report, May 14, 7:35 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
835 AM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             7 SE VICKSBURG          32.26N 90.79W
05/14/2006  M0.88 INCH       WARREN             MS   LAW ENFORCEMENT

            NICKEL SIZED HAIL.

&&

WILSON

The radar

The Jackson/Brandon,MS radar (KDGX), 108 km away, was scanning. The volume nearest the first event began at 14:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Claiborne

When
May 14, 8:20 AM CST to 8:59 AM CST
Where
Claiborne County, 3 mi SW of Grand Gulf
Measured
2 in hail
Property damage
$70,000
Reported by
UTILITY COMPANY
Coordinates
32.000, -91.083

Hail, Copiah

When
May 14, 8:55 AM CST to 9:12 AM CST
Where
Copiah County, 8 mi N of Pleasant Hill
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.833, -90.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506067, 5506068.